Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 14, NWS San Diego, CA

January 11, 2005Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this flash flood warning at Jan 11, 2005, 6:24 AM PST for Riverside County, San Bernardino County, San Diego County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2005, 6:24 AM PST (14:24 UTC)
Expired
Jan 11, 2005, 10:30 AM PST
In force
4 hr
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The San Diego radar (KNKX), 66 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 2.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 111427
FFWSGX
CAC065-071-073-111830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
624 AM PST TUE JAN 11 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA
  SOUTHWESTERN SAN BERNARDINO COUNTY IN SOUTHWEST CALIFORNIA  
  SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA
  
* UNTIL 1030 AM PST

* AT 613 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM HEAVY RAIN...MOVING SOUTHWEST AT 15 MPH.

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

LAT...LON 3267 11623 3365 11616 3412 11659 3430 11653
      3454 11729 3443 11762 3398 11772 3351 11712
      3335 11747 3307 11728 3276 11717 3259 11711

$$

ATKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 11, 3:30 AM PST, 2 hours 54 minutes earlier.

Area forecast discussion, Jan 11, 3:30 AM PST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
330 AM PST TUE JAN 11 2005

.SYNOPSIS...THE LAST IN A SERIES OF PACIFIC STORMS WILL MOVE INLAND
TODAY...BRINGING LOCALLY HEAVY PRECIPITATION...GUSTY WINDS IN THE
MOUNTAINS AND DESERTS...AND COOLER TEMPERATURES AND LOWER SNOW
LEVELS THIS AFTERNOON AND EVENING. HIGH PRESSURE WILL DEVELOP OFF
THE CALIFORNIA COAST BRINGING FAIR AND WARMER WEATHER FOR THE REST
OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

THE LATEST STORM...AND LAST IN THE CURRENT SEQUENCE...IS MOVING
STEADILY INLAND ACROSS CALIFORNIA. SATELLITE IMAGERY SHOWS THE UPPER
CENTER NEAR THE BAY AREA. THE UPPER CENTER WILL MOVE INLAND INTO
NEVADA THIS AFTERNOON. WARM ADVECTION PRECIPITATION AHEAD OF THE
SURFACE COLD FRONT HAS BEEN SPREADING SOUTHWARD ACROSS SOUTHWEST
CALIFORNIA THE PAST FEW HOURS AND SHOULD CLEAR MOST OF SOUTHWEST
CALIFORNIA AROUND SUNRISE. SIX HOUR RAINFALL UP TO AROUND 2 INCHES
HAS OCCURRED IN A FEW PLACES...MOSTLY THE COASTAL SLOPES OF THE SAN
BERNARDINO MOUNTAINS...NORTHERN PORTIONS OF SAN DIEGO COUNTY...AND
ON THE COASTAL SLOPES OF THE SANTA ANA MOUNTAINS. OTHERWISE...
AMOUNTS HAVE GENERALLY RANGED FROM ONE HALF TO ONE INCH AT THE COAST
TO ONE TO TWO INCHES ON THE COASTAL SLOPES.

THE BACK EDGE OF THE SURFACE COLD FRONT HAS NOW MOVED PAST POINT
CONCEPTION. THE SURFACE COLD FRONT SHOULD MOVE ACROSS MOST OF
SOUTHWEST CALIFORNIA THIS MORNING. RADAR IMAGERY FROM THE SULPHUR
MOUNTAIN RADAR APPEARS TO BE OVERSHOOTING SOME OF THE RAIN IN THE
COLD FRONTAL BAND...POSSIBLY UNDERESTIMATING THE INTENSITIES. THE
SANTA ANA MOUNTAINS RADAR IS CURRENTLY UNAVAILABLE. A FEW HOURS OF
MODERATE RAINFALL IS EXPECTED WITH THE FRONTAL PASSAGE THIS MORNING.
SCATTERED SHOWERS WILL FOLLOW THE FRONT FOR THIS AFTERNOON INTO THIS
EVENING. THE COLDEST MID LEVEL AIR ASSOCIATED WITH THE UPPER LOW
MOVES ACROSS SOUTHWEST CALIFORNIA THIS AFTERNOON AND EVENING. THIS
WILL BE THE MAIN PERIOD WITH A CHANCE OF THUNDERSTORMS. WINDS WILL
BE NEAR ADVISORY LEVELS IN THE MOUNTAINS AND UPPER DESERTS TODAY
WITH STRONGEST WINDS IN THE UPPER DESERTS THIS AFTERNOON.

SNOW LEVELS ARE STILL MOSTLY ABOVE 8000 FEET...BUT SHOULD BEGIN
LOWERING DURING THE MORNING...LOWERING TO 5000 FEET DURING THE
AFTERNOON...AND 4500 FEET TONIGHT.

PATCHY DENSE RADIATIONAL FOG IS POSSIBLE IN LOWER LYING AREAS WEST
OF THE MOUNTAINS LATE WEDNESDAY NIGHT INTO THURSDAY MORNING.

HIGH PRESSURE WILL BUILD OFF THE CALIFORNIA COAST WEDNESDAY THROUGH
FRIDAY BRINGING FAIR AND WARMER WEATHER THE REST OF THE WEEK.
SEASONAL TEMPERATURES WITH LITTLE CHANCE OF PRECIPITATION SHOULD
CONTINUE INTO EARLY NEXT WEAK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 6 PM TODAY...ZONES 55/56.
WINTER WEATHER ADVISORY 9 AM TODAY UNTIL 6 PM TODAY...ZONE 58.

WIND ADVISORY UNTIL 6 PM TODAY...ZONES 58/60.

FLOOD WARNING FOR THE SAN LUIS REY RIVER UNTIL MIDNIGHT TONIGHT.
FLOOD WARNING FOR THE SAN DIEGO RIVER UNTIL TONIGHT.

FLASH FLOOD WATCH UNTIL TONIGHT FOR ALL ZONES.

MARINE WEATHER STATEMENT FOR TIDAL OVERFLOW...ZONES 42/43.

&&

MARTIN
Hazardous weather outlook, Jan 10, 8:00 PM PST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 PM PST MON JAN 10 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-121400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
800 PM PST MON JAN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

STRONG MOIST SOUTHWEST FLOW WILL BRING PERIODS OF RAIN...HEAVY AT
TIMES...AND SNOW IN THE HIGHER MOUNTAINS TODAY...WITH HEAVIEST
MOVING THROUGH THIS MORNING. THIS WILL BRING THE POTENTIAL FOR
WIDESPREAD FLOODING AND MUD SLIDES. LOCAL STRONG WINDS WILL DEVELOP
AT TIMES TODAY. HIGH TIDES AND LARGE SURF WILL BRING A THREAT OF
COASTAL FLOODING AND EROSION THIS WEEKEND. DRY WEATHER AND WARMER
DAYS ARE EXPECTED DURING THE SECOND HALF OF NEXT WEEK.

DUE TO THIS WEATHER PATTERN...THE FOLLOWING HAZARDOUS WEATHER EVENTS
ARE OCCURRING...

.DAY ONE... TODAY AND TONIGHT.

WINTER STORM WARNING UNTIL 6 PM TUESDAY FOR THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

WIND ADVISORY FOR THE HIGH DESERTS AND MOUNTAINS UNTIL 6 PM
TODAY...SEE LAXNPWSGX.

FLASH FLOOD WATCH FOR ALL AREAS UNTIL TUESDAY AFTERNOON...SEE
LAXFFASGX.

RIVER STATEMENT FOR THE SAN DIEGO AND SAN LUIS REY RIVERS...SEE
LAXRVSSGX.

FLOOD WARNING FOR THE SAN DIEGO AND SAN LUIS REY RIVERS...SEE
LAXFLSSGX.

MARINE WEATHER STATEMENT...SEE LAXMWSSGX.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY..

MARINE WEATHER STATEMENT THROUGH WEDNESDAY FOR TIDAL OVERFLOW...SEE
LAXMWSSGX.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SKYWARN ACTIVATION STATEMENT...WEATHER SPOTTERS HAVE BEEN ACTIVATED.

ATKIN

In the hours before

Local storm report, Jan 11, 4:35 AM PST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
435 AM PST TUE JAN 11 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 AM     FLASH FLOOD      FOREST FALLS            34.10N 117.46W
01/11/2005                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            MUD SLIDE HAS CLOSED SR38.

&&

ECC

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 11:05 PM PSTFlash Flood WarningSGXSan Bernardino6 hr
Jan 11, 12:40 AM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino, San Diego6 hr
Jan 11, 6:34 AM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino, San Diego4 hr
Jan 11, 10:00 AM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino, San Diego4 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.